Texas, 2017Flash Flooding and Damaging Winds in Texas, July 1, 2017
July 1, 2017 · NWS LUB · 5 events in 3 counties and zones
As the significant nighttime storms of June 30 progressed across the southern South Plains, they gradually waned as a squall line developed in their advance around midnight CST on July 1. This line of storms produced a few severe wind gusts and widespread heavy rainfall before exiting south of the region before daybreak.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the significant nighttime storms of June 30 progressed across the southern South Plains, they gradually waned as a squall line developed in their advance around midnight CST on July 1. This line of storms produced a few severe wind gusts and widespread heavy rainfall before exiting south of the region before daybreak. Flash flooding, which began before midnight CST on July 1st, continued for a few additional hours in Anton (Hockley County) and near Buffalo Springs Lake (Lubbock County). Also, lightning was responsible for a fatal house fire in east Lubbock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 5:50 PM CST, 6 hours 10 minutes earlier.
Area forecast discussion, Jun 30, 5:50 PM CST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
650 PM CDT Fri Jun 30 2017
.AVIATION...
Thunderstorms currently just south of KCDS are expected to affect
the TAF site for the next few hours before dissipating. However,
another area of thunderstorms is expected late tonight into early
Saturday morning at KCDS. There are slight chances of
thunderstorms at KLBB and KPVW but too low to mention in the TAF
at the moment. Low CIGS are expected to fill in by mid Saturday
morning at all TAF sites likely persisting through early
afternoon.
&&
.PREV DISCUSSION... /issued 317 PM CDT Fri Jun 30 2017/
DISCUSSION...
After the widespread triple digits yesterday, a convectively aided
cold front that moved into the area this morning has helped to keep
the South Plains and southern Texas Panhandle in the 80s and 90s
this afternoon. The boundary has struggled to make it into the
Rolling Plains and they continue to suffer with another round of
temperatures AOA 100 degrees. Dewpoints were holding in the 60s
across the eastern Rolling Plains with some 70s not that far east of
the CWA. The combination of the heat and humidity along with steep
mid-level lapse rates was generating robust instability with 19Z SPC
MLCAPE of 2000-3000 J/kg over the far southeast zones, peaking at
4000+ J/kg over western North Texas. A cumulus field was now
beginning to form over this general area, though it may take another
couple hours or so until the CIN can be overcome and isolated to
scattered deep moist convection can form. Most short-range high-
resolution guidance suggest storms will form in the 21-23Z time-frame
over parts of the Rolling Plains. The strong instability, modest
deep layer shear (20-30 knots), and hot and deeply mixed BL will
favor robust updrafts and downdrafts with large hail (to around
golf ball size) and damaging downburst winds possible. Additionally,
slow storm motions and PWATS of 1.2+ inches will support locally
heavy rainfall. A secondary surge to the currently nearly stationary
front, outflows from initial convection, and higher terrain
storms in eastern NM moving east will all provide better storm
chances for much of the remainder of the CWA late this evening
into the overnight hours as a strengthening southerly LLJ feeds
into the region, though the details remain uncertain. We did
insert a severe mention across the Rolling Plains late this
afternoon and over all but the southwestern South Plains this
evening.
Saturday should start cloudy, though a gradual return to sun is
expected during the afternoon as the front begins to lift back
northward as a warm front. This front may provide a minimal thunder
chance through the day, though CI is more certain over the higher
terrain of eastern NM. Highs will range from the 80s northwest to
lower and middle 90s south and southeast. There is a good bet the NM
convection will congeal into a MCS or two and roll eastward, though
its latitude is less certain (probably favoring the Panhandle and
perhaps northern South Plains).
Outside of any residual convective outflows, it appears the
remnant front should be well north of the area by Sunday
afternoon. However a weak monsoonal fetch of moisture along with
a surface trough will bring a risk of isolated to scattered late
day storms from eastern NM into the western Panhandles and western
South Plains. Highs will recover well into the 90s Sunday with a
few triple digits possible over the lowest elevations.
Moving into next week an upper ridge is progged to amplify across
the Intermountain West leaving the South Plains region in some form
of northerly to northeasterly flow aloft. This pattern is generally
not very favorable for rain here, but medium range NWP suggest we
may be under some form of a weakness aloft with one or more
disturbances moving overhead. Thus, the week could be somewhat
unsettled and we have included low thunder chances through much of
the week. Highs through the period will be mostly in the 90s with
lows in the 60s and 70s.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jun 30, 2:11 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
311 PM CDT Fri Jun 30 2017
TXZ021>044-012015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
311 PM CDT Fri Jun 30 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered multicell severe thunderstorms are possible
late this afternoon and evening generally from the southern Texas
Panhandle south into the Rolling Plains. The main severe risks
will be gusty outflow winds to 70 mph and hail up to golf balls.
A few storms could develop in the evening toward midnight back
farther west toward the central South Plains including the Lubbock
area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A continued risk of strong to severe thunderstorms will exist
through this weekend.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested late this afternoon
into this evening, most likely from the southeastern Panhandle
into the Rolling Plains.
In the hours before
Local storm report, Jun 30, 6:58 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
758 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL CHILDRESS 34.42N 100.25W
06/30/2017 E2.50 INCH CHILDRESS TX TRAINED SPOTTER
REPORTED IN SOUTHEAST CHILDRESS. PHOTO HAD SEVERAL HAIL
STONES ALONG WITH A BASEBALL FOR COMPARISON.
&&
EVENT NUMBER LUB1700272
MCQUEENLocal storm report, Jun 30, 7:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL CHILDRESS 34.42N 100.25W
06/30/2017 M3.00 INCH CHILDRESS TX PUBLIC
SEVERAL PHOTOS IN SOCIAL MEDIA OF LARGE HAIL THAT HIT
THE SOUTH AND SOUTHEAST PARTS OF CHILRESS THIS EVENING.
&&
EVENT NUMBER LUB1700273
MCQUEENLocal storm report, Jun 30, 7:28 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
828 PM CDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST ASPERMONT 33.14N 100.22W
06/30/2017 E65 MPH STONEWALL TX LAW ENFORCEMENT
STONEWALL S.O. REPORTED ESTIMATED 60 TO 65 MPH WINDS
CAUSING UNKOWN TREE DAMAGE AT THE CURRENT TIME. ALSO
VERY INTENSE RAIN AND PEA SIZE HAIL.
&&
EVENT NUMBER LUB1700274
MCQUEENLocal storm report, Jun 30, 11:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1206 AM CDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HAIL LITTLEFIELD 33.92N 102.33W
06/30/2017 E1.00 INCH LAMB TX LAW ENFORCEMENT
LAMB COUNTY S.O. REPORTED HAIL THE SIZE OF LARGE
MARBLES. ESTIMATE NEAR 1 INCH DIAMATER.
&&
EVENT NUMBER LUB1700275
MCQUEENLocal storm report, Jun 30, 11:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1217 AM CDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM HAIL LITTLEFIELD 33.92N 102.33W
06/30/2017 E1.75 INCH LAMB TX POLICE DEPT
&&
EVENT NUMBER LUB1700276
JWJLocal storm report, Jun 30, 11:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1246 AM CDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL ANTON 33.81N 102.16W
07/01/2017 E1.75 INCH HOCKLEY TX BROADCAST MEDIA
RELAY OF PUBLIC REPORT VIA KCBD
&&
EVENT NUMBER LUB1700277
JWJEvent by event
2 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Lubbock
- When
- July 1, 12:00 AM CST to 3:00 AM CST
- Where
- Lubbock County, 2.99 mi E of Burris to 2.98 mi E of Burris
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.525, -101.728
Sections of FM Road 835 and County Road 7000 began to flood before midnight CST on July 1st, and continued to see rising waters for a short while later. The flash flooding was focused primarily along the west end of Buffalo Springs Lake. The roads were eventually re-opened by daybreak once floodwaters had fully receded.
Flash Flood, Hockley
- When
- July 1, 12:00 AM CST to 2:00 AM CST
- Where
- Hockley County, 0.72 mi SW of Anton to 0.05 mi SSE of Anton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.812, -102.178
Flash flooding in Anton that began late in the night on June 30th continued for a few additional hours into July 1st. Multiple homes received water inundation damage and the city was marooned by high water for much of the overnight. Monetary damage from this event is not repeated here, but is available in the June 30th entry.
Lightning, Lubbock
- When
- July 1, 12:30 AM CST
- Where
- Lubbock County, 1.34 mi ESE of Lubbock
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $45,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.571, -101.830
Lightning struck a house and adjacent tree in east-central Lubbock. The single story family residence became heavily consumed by fire before fire crews could respond. Fire officials were able to extricate two people; one who later succumbed to their injuries at the hospital.
Thunderstorm Wind, Hockley
- When
- July 1, 12:50 AM CST
- Where
- Hockley County, 4 mi S of Levelland
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
Measured by a Texas Tech University West Texas mesonet station south of Levelland.
Thunderstorm Wind, Lynn
- When
- July 1, 1:30 AM CST
- Where
- Lynn County, New Home
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.320, -101.920
Measured by a Texas Tech University West Texas mesonet station in New Home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 1 to 5, 20178 deaths · 1 event
- Rip Currents in Texas, July 1 to 4, 20172 deaths · 2 events
- Flash Flooding and Flood in New York, July 1 to 2, 2017$19 million · 33 events
- Flash Flooding in New Hampshire, July 1, 2017$12 million · 20 events
- Flash Flooding and Damaging Winds in Vermont, July 1, 2017$8.0 million · 50 kt wind · 13 events
- Flash Flooding and Flooding in New York, July 1 to 2, 2017$1.8 million · 50 kt wind · 22 events
- Wildfire in Utah, July 1 to 28, 2017$2.0 million · 1 event
- Flash Flooding in Maine, July 1, 2017$255,000 · 11 events
- Flash Flooding and Damaging Winds in Georgia, July 1 to 2, 2017$91,000 · 57 kt wind · 14 events
- Flooding in New Hampshire, July 1 to 2, 2017$115,000 · 4 events
- Tornadoes and Damaging Winds in Maine, July 1, 20171 injured · EF1 · 15 events
- Drought in Guam, July 1 to 31, 2017$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700129, 700135, 700163, 700109, 700111.